Michigan, 2022

Flood in Michigan, April 14 to 16, 2022

April 14 to 16, 2022 · NWS MQT · 1 event in 1 county or zone

Snowmelt combined with periods of heavy rain resulted in minor flooding along the Sturgeon River near Nahma Junction in Delta County in mid-April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Snowmelt combined with periods of heavy rain resulted in minor flooding along the Sturgeon River near Nahma Junction in Delta County in mid-April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 14, 6:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 14, 6:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
713 AM EDT Thu Apr 14 2022

.SHORT TERM...(Today and tonight)
Issued at 351 AM EDT THU APR 14 2022

Cooler air continues to work from west to east across the UP this
morning, as precipitation is changing over from rain to snow. The
snow isn't expected to last too long this morning, and has already
ended across the far west. A slushy light accumulation will be
possible with this snow and Houghton webcams do show around an inch
or so of slushy accumulations. The snow and precip should come to an
end through the rest of the morning hours with some clearing skies
as our resident low pressure system's dry slot lifts north across
the UP.

Sunny skies won't persist too long today as cyclonic flow around the
low pressure system will bring a cold front from west to east across
the area with developing stratocu. This cold front will bring steep
low-level lapse rates, allowing for a well-mixed boundary layer,
resulting in gusty SW winds across much of Upper Michigan. Any
sunshine this morning will only add to the low-level instability,
which could bring stronger gusts than currently in the forecast. The
strongest winds are expected across the Keweenaw and along the
downslope areas along Lake Superior with gusts around 35 mph the
norm, with some gusts approaching 45 mph this evening. Additionally
expect some iso to sct shsn this afternoon across the west half of
the UP, partially aided by Lake Superior instability. These showers
combined with the gusty winds could bring brief visibility
reductions as well.

Tonight, a little more of the same is expected, with shsn bcmg more
numr across the west half of the UP and the Keweenaw. Lake Superior
will enhance this snow potential, with some slushy accums possible,
especially across the Keweenaw where 1 to 3 inches of snow is fcst.
Snow could become pure LES by late tonight with 850mb temps falling
to around -13C, but winds will be out of the WSW, which isn't as
conducive as a wind direction to impact the UP. Late tonight, winds
veer slightly more westerly, which could bring some added
convergence with a band impacting somewhere along the western UP
somewhere btwn Twin lakes and Calumet. Temps will fall to around 20
across the west half with mid to upper 20s east, but with the
blustery winds, wind chills will fall into the single digits across
the west half by Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 505 AM EDT THU APR 14 2022

Medium range forecast models indicate an active pattern setting up
across the Upper Great Lakes through the extended fcst period.
Lingering impacts are expected Friday into Saturday from the storm
system currently bringing moderate to heavy rain to the Upper Great
Lakes. The impacts Fri-Sat will be mainly in the form of blustery
west winds, cold temperatures and scattered -shsn/LES as the storm
system lifts north through Ontario and then east into northern
Quebec. As the pattern deamplifies late this weekend into the early
to the middle part of next week and becomes more quasi-zonal a
series of systems will bring more oppportunies for pcpn. Looks like
below normal temperatures will continue to be the rule through the
period.

Friday into Saturday, the presence of a shortwave moving through the
area and CAA in a westerly flow lowering 850 mb temps to -14/-15C
could result in briefly moderate lake enhanced snow across the
Keweenaw on Fri morning. Once we lose the forcing/enhancement from
the shortwave as it passes east of the area, expect LES to become
lighter through the day on Friday. Looking at the mixed layer and
momentum transport off the KCMX BUFR soundings, it looks like there
could be a potential for west wind gusts to approach near 40 kts or
wind advisory criteria on Fri. With the storm system expected to
lift east from northern Ontario into northern Quebec late Fri night
into Saturday, expect winds to gradually come down a bit and veer
northwest. With the winds veering northwest and 850 mb temps still
around -14C, expect light LES to work a bit farther inland into the
northern zones later Fri night into Sat. Drying/subsidence from the
west late in the day as the sfc ridge begins to build into the area
should put an end to the light LES.  Highs both Fri and Sat should
be mainly in the 30s with lows Fri night in the upper teens to mid
20s.

A broad Canadian sfc ridge building over the area should result in
dry and continued cool conditions Sat night into Sunday. Lows Sat
night will range from the mid teens to the mid 20s, coolest interior
west. Interior highs Sunday will be mainly in the lower to mid 40s
with cooler readings in the 30s expected near Lake Superior.

Model uncertainty still exists with the next low pressure system
approaching from the Northern Plains which most of the models have
tracking into Upper Great Lakes late Sun night into Monday bringing
widespread accumulating snow of at least a couple of inches to the
fcst area. Most of deterministic models and the GEFS mean suggest a
weaker low (around 1015 mb) tracking along the UP/WI border on
Monday. The 00Z GFS shows a slightly deeper low around 1010 mb
tracking across the northern UP on Monday while the 00Z UKMET
indicates a much weaker low of around 1020 mb tracking well south
through southern WI/northern IL. Both these solutions appear to
represent respective northern/stronger and southern/weaker outliers
with regard to the low strength and track. Will stick closer to the
model blend solution for now on the fcst details. With both the
ECMWF and Canadian models advecting mixing ratios up to 2 g/kg into
the area with around a 6-9 hr window of isentropic ascent on the 280-
285K layer theta sfcs would expect snow amounts with the system
somewhere in the 1-2 inch range with maybe isolated higher amounts.

The active weather pattern will continue into at least the middle of
next week as deterministic models and ensembles indicate another
system could bring in another round of mixed pcpn into the fcst area
Wednesday into early Thursday.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 712 AM EDT THU APR 14 2022

Upper Michigan is within the dry slot of an occluded low pressure
system currently draped across northern Minnesota and northern Lake
Superior. With this low in the vicinity gusty west to southwest
winds will continue at all terminals through this period. As the low
lifts north today, clouds will begin to work back in from west to
east bringing a high-end MVFR stratocu deck across IWD/CMX. With
some daytime heating, this deck could lift into VFR. Scattered -shsn
are expected at IWD and CMX through most of the TAF period and could
bring IFR vsbys tonight. VFR conditions are expected through most of
the TAF period at SAW, but may fall down into high-end MVFR tonight
with isolated -shsn possible at times.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 452 AM EDT THU APR 14 2022

Southwest gales of 40 to 45 knots across the western half of the
lake this morning are expected to relax this afternoon, briefly into
the 20 to 30 knot range. Then tonight, winds will increase again
from the west to southwest with gales of 40 to 45 knots expected
across the western half of Lake Superior. By Friday, gales of 35 to
40 knots will be across the entire lake as a sfc low pulls away to
the north towards Hudson Bay. A ridge of high pressure will begin to
work in from the west on Friday night with a gradual decrease in
winds into the low 20 knot range by Saturday morning. As the high
pressure system expands across the lake on Sunday, winds will
decrease into the 10 to 15 knot range.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 8 PM EDT this evening for MIZ007.

Lake Superior...
  Gale Warning from 9 PM this evening to 8 PM EDT Friday for
     LSZ267.

  Gale Warning until 8 PM EDT Friday for LSZ265-266.

  Gale Warning until 5 PM EDT /4 PM CDT/ Friday for LSZ162-263-264.

  Gale Warning until 11 AM EDT this morning for LSZ244-245.

  Gale Warning from midnight EDT /11 PM CDT/ tonight to 5 PM EDT
     /4 PM CDT/ Friday for LSZ241>245.

  Gale Warning until 9 AM EDT this morning for LSZ246.

  Gale Warning from 2 AM to 7 PM EDT Friday for LSZ246.

  Gale Warning until noon EDT today for LSZ242-243.

Lake Michigan...
  Gale Warning until 2 PM EDT Friday for LMZ221-248-250.

&&

SHORT TERM...JAW
LONG TERM...Voss
AVIATION...JAW
MARINE...JAW
Hazardous weather outlook, Apr 14, 3:30 AM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
430 AM EDT Thu Apr 14 2022

MIZ001>006-009>014-084-085-150830-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
430 AM EDT Thu Apr 14 2022 /330 AM CDT Thu Apr 14 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Recent rainfall will cause ponding of water across the area and
rises on some area streams and rivers.

Some minor lakeshore flooding is possible early today and tonight along
the western side of the Keweenaw Peninsula as waves up to 11 feet
are possible.

Some minor lakeshore flooding is possible for Delta and
Schoolcraft Counties today and tonight. Minor lakeshore flooding
is expected to continue along the Lake Michigan shoreline of
Schoolcraft County into Friday. Wave heights up to 6 feet are
expected in northern Green Bay, and wave heights up to 10 feet are
expected along the Lake Michigan shoreline of Schoolcraft County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some more minor lakeshore flooding is possible Friday into Friday
night along the western side of the Keweenaw Peninsula as waves
up to 11 feet are possible.

Westerly winds over the Keweenaw Peninsula could gust to 40 miles
per hour or higher late tonight into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ007-150830-
Luce-
430 AM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Recent rainfall will cause ponding of water across the area and
rises on some area streams and rivers.

Southwest winds gusting to 45 miles per hour today. See the latest
Wind Advisory for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-150830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
430 AM EDT Thu Apr 14 2022 /330 AM CDT Thu Apr 14 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Southwest gales of 40 to 45 knots are expected this morning. More
southwest to west gales of 35 to 45 knots are expected tonight
into Friday. See the latest Marine Weather Message and Open Lake
Forecast for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West gales to 40 knots are expected Friday. See the latest Marine
Weather Message and Open Lake Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-150830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
430 AM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Southwest gales of 35 to 40 knots expected today into tonight.
See the latest Marine Weather Message and Nearshore Marine
Forecast for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West-southwest gales of 35 to 40 knots expected Friday. See the
latest Marine Weather Message and Nearshore Marine Forecast for
further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

GS

In the hours before

Special weather statement, Apr 14, 3:41 AM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Marquette MI
441 AM EDT Thu Apr 14 2022

MIZ001-003-141400-
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
441 AM EDT Thu Apr 14 2022

...SLICK ROADS AND GUSTY WINDS THIS MORNING...

A light, slushy accumulation of snow earlier this morning will
lead to slippery roads and surfaces this morning. As this snow
winds down, westerly winds will gust around 45 mph this morning.
Winds will relax slightly this afternoon, before another period of
snow and stronger winds up to 45 mph return tonight. A slushy
accumulation of 1 to 3 inches will be possible tonight.

JAW
Local storm report, Apr 14, 6:01 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
701 AM EDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             5 SW NATIONAL MINE      46.41N 87.75W
04/14/2022  M2.5 INCH        MARQUETTE          MI   NWS EMPLOYEE

            MEASURED 2.5 INCHES OF WET AND HEAVY SNOW
            SOUTHWEST OF ISHPEMING ADJACENT TO MARQUETTE
            COUNTY ROAD 581.

&&

JSS
Local storm report, Apr 14, 6:02 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
702 AM EDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 WSW LAURIUM           47.23N 88.46W
04/14/2022  M4.0 INCH        HOUGHTON           MI   COCORAHS

            COCORAHS STATION MI-HG-20 CALUMET 1.1 SSW.

&&

JSS
Local storm report, Apr 14, 7:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
848 AM EDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WNW MARQUETTE         46.55N 87.41W
04/14/2022  M2.30 INCH       MARQUETTE          MI   NWS EMPLOYEE

            STORM TOTAL SINCE 4/12.

&&

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delta

When
April 14, 8:00 AM EST to April 16, 3:45 AM EST
Where
Delta County, 0.87 mi NNW of Nahma to 0.9 mi N of Nahma
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.841, -86.677

Snowmelt combined with periods of heavy rain resulted in minor flooding along the Sturgeon River near Nahma Junction in Delta County in mid-April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019777.